Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 191, NWS State College, PA

July 21, 2000Columbia County, Lycoming County, Montour County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 21, 2000, 2:47 PM EDT for Columbia County, Lycoming County, Montour County, Pennsylvania. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2000, 2:47 PM EDT (18:47 UTC)
Expired
Jul 21, 2000, 3:45 PM EDT
In force
58 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Columbia County, PA, Lycoming County, PA, Montour County, PA

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:15 PM EDTHail 1.25Millville, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

206 
WUUS51 KCTP 211847
SVRCTP
PAC037-081-093-211945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
247 PM EDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTOUR COUNTY.
  COLUMBIA COUNTY.
  LYCOMING COUNTY.

* UNTIL 345 PM EDT.

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF MUNCY...OR 13 MILES
  NORTHEAST OF MILTON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLVILLE AT 315 PM.
  BENTON AND ORANGEVILLE AT 335 PM.
  ALMEDIA AND LIME RIDGE AT 340 PM.
  BERWICK AND BRIAR CREEK AT 345 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4126 7679 4108 7682 4096 7617 4123 7612

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:10 AM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 21, 10:10 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1010 AM EDT FRI JUL 21 2000

THE SLOWLY APPROACHING WEAK COLD FRONT WILL BE ENTERING OUR WESTERN
PORTIONS OF THE FA BY LATE MORNING...AND BE THROUGH THE ENTIRE FA BY
EARLY EVENING. WE ANTICIPATE SOME SHOWERS TO BE ASSOCIATED WITH THIS
PASSAGE. POPS WILL CONTINUE TO BE HIGHER IN THE NORTHERN ZONES THAN
IN THE SOUTHERN FA DUE TO THE INSTABILITY CREATED BY COOLER AIR
MOVING IN ALOFT FROM THE NORTH. MODELS STILL SHOW OMEGA VALUES FOR
MODERATE LIFTING THIS AFTERNOON. WILL NOT RULE OUT A THUNDERSTORM
EITHER BECAUSE OF ADDED HEATING DURING THE SUNNY SKIES OF THIS MID
MORNING.

ALTHOUGH THE MODELS ARE INDICATING SOME PRECIP ACROSS THE STATE...
WE ARE KEEPING TO CHANCE PRECIP ONLY. WILL LOOK AT LATEST MODELS FOR
TIMING OF DRIER AIR MOVING IN OVERNIGHT TO DETERMINE LATER CLOUD
COVER AND POSSIBLY CHANGE CURRENT POPS FOR SAT.

TEMPERATURES LOOK ON TRACK.

.CTP...NONE.

SEILHAMER/RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:55 PM EDTTornado WarningCTPColumbia35 min
Jul 21, 5:21 PM EDTTornado WarningCTPColumbia24 min
Jul 21, 5:44 PM EDTSevere Thunderstorm WarningCTPColumbia16 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.